Baycol Removed From Market
Cholesterol Drug Linked to 31 Deaths
WebMD News Archive
In August 2001, the FDA pulled the cholesterol-lowering drug Baycol off the market. The drug appeared to be responsible for 31 deaths.
Baycol is a member of a class of drugs known a statins, which reduce cholesterol by blocking an enzyme that is involved in the formation of cholesterol. However, a potentially fatal breakdown of muscle tissue, known as rhabdomyolysis, has been associated with all statins. Although this is a rare side effect, it can lead to kidney failure and death.
Rhabdomyolysis appears to have caused the 31 deaths associated with Baycol. The FDA says it occurs more frequently in patients taking this drug than in patients on other available statins, including Lipitor, Pravachol, and Zocor.
Symptoms of rhabdomyolysis include muscle pain, weakness, fever, dark urine, nausea, and vomiting. The muscles most frequently involved include the calves and lower back, but some patients reported no symptoms, the FDA says.